Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 424, NWS Jackson, MS

August 13, 2002Franklin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 13, 2002, 3:58 PM CDT for Franklin County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 3:58 PM CDT (20:58 UTC)
Expired
Aug 13, 2002, 4:40 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Franklin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS54 KJAN 132058
SVRJAN
MSC037-132140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 440 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ROXIE...MOVING NORTHEAST AT 
20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MEADVILLE AT 415 PM CDT
  BE NEAR BUDE AT 420 PM CDT

HAIL...DAMAGING WINDS TO 60 MPH AND TORRENTIAL RAIN ARE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM 
PASSES.

LAT...LON 3157 9114 3137 9109 3139 9065 3160 9068

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:15 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 1:15 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT TUE AUG 13 2002

MAIN FORECAST CHALLENGE REMAINS RAIN CHANCES THROUGH SHORT-TERM.
WITH APPROACHING PLAINS SYSTEM/SEVERAL SHORTWAVES...EXPECT NUMEROUS
SHOWERS/THUNDERSTORMS TO DEVELOP IN RICH MOISTURE OVER LOWER MS
RIVER VALLEY.

MODELS RATHER CLOSE ON SOLUTIONS/STILL SWING FRONT TOWARDS RIVER
THROUGH WED. PATTERN BECOMES MORE DIFFUSE INTO THU. APPEARS THAT
FRONT STALLS FIRST/THEN LIFTS OUT OF REGION AFTER 00Z THU. BEST RAIN
REMAIN CHANCES OVER WRN ZONES. BY 12Z THU...SYSTEM DISSIPATING...
WITH MOST PRECIP INDUCED BY IMPULSES RIPPLING THROUGH FLOW. OVERALL
PATTERN OVER CWFA WILL BE WET REGARDLESS...WITH CONVECTION BECOMING
MAINLY SUMMER DIURNAL PATTERN BY FRI.

MOISTURE WILL REMAIN ABUNDANT THROUGH THU...WITH PRECIP WATER VALUES
AT OR ABOVE 2.0 MOST AREAS. DRIER AIR BEGINS TO FILTER INTO EXTREME
NW ZONES AFTER 12Z THU. HOWEVER VALUES REMAIN ABOVE 1.5 STILL. WITH
BOUNDARY NEAR CWFA BY WED/PERSISTENT ABUNDANT MOISTURE...COULD SEE
LOCALLY HEAVY RAINFALL SOME LOCATIONS.

REGARDING INSTABILITY PARAMETERS: AVN CAPE VALUES RANGING FROM OVER
1500 J/KG OVER ERN MS/NE LA TO NEAR 2500 J/KG OVER SRN MS BY 00Z
WED. AFTER THAT...VALUES DIMINISH OVER CWFA UNTIL 00Z FRI. THEN
VALUES RANGE FROM 1800 J/KG OVER ERN ZONES TO OVER 2500 J/KG OVER
WRN/SRN ZONES. IN ETA...TREND DIFFERS. BEST CAPES APPEARING AT 00Z
FRI OVER EXTREME WRN ZONES. BELIEVE SEVERE POTENTIAL WILL BE
LIMITED...MAINLY HEAVY RAIN EVENT WED. SURFACE WINDS PERSISTING FROM
SE TO S IN ETA MORE S TO SW IN AVN. AFTER 18Z THU...SURFACE WINDS
SW IN BOTH MODELS. SOME VEERING APPEARS IN AVN THU/ALONG WITH WEAK
SPEED SHEAR. SHEAR PATTERN BEST IN ETA BY 00Z FRI. BELIEVE BEST
POSSIBILITIES OF ANY WEATHER APPROACHING SEVERE CRITERIA WILL BE IN
VICINITY OF DISSIPATING FRONTAL BOUNDARY THU AFTERNOON/EVENING.
MODELS PROGS OF LI/K INDEX PROGS ROUGHLY COINCIDE WITH CONCLUSION.

SLIGHTLY DRIER TRENDS APPEAR FRI...AS UPPER RIDGE FROM FL BUILDS W
INTO CWFA. WET-BIASED AVN STILLS CRANKING SIGNIFICANT DIURNAL
PRECIP. AROUND 00Z SUN...WEATHER FINALLY DRIER IN AVN. AT THE SAME
TIME...NEXT UPPER LEVEL LOW PRESSURE SYSTEM BUILDING OVER PLAINS
BEGINS TO SLOWLY PUSH ACROSS CENTRAL PORTION OF COUNTRY. NO MAJOR
CHANGES TO EXTENDED. EXPECT ISOLATED TO SCATTERED DIURNAL PRECIP AT
BEST.

PRELIM NUMBERS...
JAN 072/087 072/090 073  48564
MEI 071/088 072/089 072  37463

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 13, 1:18 PM CDT, 2 hours 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT TUE AUG 13 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT ACROSS
SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI.
WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS UP TO 40
MILES AN HOUR...AND LOCALLY HEAVY RAINFALL WITHIN A SHORT AMOUNT
OF TIME.

SEVERAL DISTURBANCES IN THE UPPER ATMOSPHERE WILL COMBINE WITH
DAYTIME HEATING...PLENTY OF MOISTURE...AND AN UNSTABLE ATMOSPHERE
TO RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
THE REGION THIS AFTERNOON.  THE GREATEST COVERAGE OF
THUNDERSTORMS IS EXPECTED GENERALLY WEST OF INTERSTATE 55...WHERE
BETTER MOISTURE IS LOCATED.

IN GENERAL...THERE SHOULD BE A DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY AFTER SUNSET.  HOWEVER...AN APPROACHING
FRONTAL BOUNDARY WILL LEAD TO A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS OVERNIGHT AND WEDNESDAY.

THE ACTIVATION OF STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE
REQUIRED THROUGH TONIGHT.

...FLOODING...
PLENTY OF MOISTURE WILL ALLOW LOCALLY HEAVY RAINFALL TO BE SEEN
IN SCATTERED THUNDERSTORMS WEST OF INTERSTATE 55.  WHERE THE
HEAVIEST RAINFALL OCCURS...PONDING OF WATER WILL BE POSSIBLE ON
AREA ROADWAYS.	IF YOU ARE DRIVING THIS AFTERNOON...PLEASE USE
CAUTION ON ANY WET ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:01 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.